Differential and Integral Equations

Uniform decay rates of solutions to a system of coupled PDEs with nonlinear internal dissipation

Francesca Bucci

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We consider a coupled system of partial differential equations (PDEs) of hyperbolic/parabolic type, which is a generalization of an established structural acoustic model. A peculiar feature of this model is a high damping term in the boundary condition of the wave component which accounts for lack of uniform stability of the overall system, even in the presence of viscous damping on the entire domain. It has been shown recently that by introducing a comparable static damping in the boundary condition of the wave component, the corresponding feedback system is uniformly stable. In this paper we study the stability properties of the coupled system when the internal damping is subject to nonlinear effects. We provide two main different stability results, which describe decay rates of the solutions to the coupled PDE system via the solution to an appropriate nonlinear ordinary differential equation. Our analysis allows saturation of the nonlinear dissipation term. In this significant case we obtain as well uniform decay estimates of the underlying energy, provided that initial data are measured with a slightly stronger topology. Even though the prime concern of this paper is to deal with coupled structures and the overdamping phenomenon, these results yield, as well, new results on uniform stabilization of a single wave equation.

Article information

Differential Integral Equations, Volume 16, Number 7 (2003), 865-896.

First available in Project Euclid: 21 December 2012

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35L70: Nonlinear second-order hyperbolic equations
Secondary: 35B35: Stability 93D05: Lyapunov and other classical stabilities (Lagrange, Poisson, $L^p, l^p$, etc.)


Bucci, Francesca. Uniform decay rates of solutions to a system of coupled PDEs with nonlinear internal dissipation. Differential Integral Equations 16 (2003), no. 7, 865--896. https://projecteuclid.org/euclid.die/1356060601

Export citation